Alabama, 2009Cold in Alabama, January 16 to 17, 2009
January 16 to 17, 2009 · NWS HUN · 7 events in 7 counties and zones
Arctic air pushed into the area behind a potent cold front, dropping temperatures below 10 degrees on the morning of the 16th. Wind chill values dipped below zero in Madison and Jackson counties.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Arctic air pushed into the area behind a potent cold front, dropping temperatures below 10 degrees on the morning of the 16th. Wind chill values dipped below zero in Madison and Jackson counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jan 15, 11:31 PM CST, 1 hour 29 minutes earlier.
Area forecast discussion, Jan 15, 11:31 PM CST, 1 hour 29 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1131 PM CST THU JAN 15 2009
.UPDATE...
UPDATED FOR 06Z TAFS.
&&
.AVIATION...
VFR CONDITIONS ARE EXPECTED AT BOTH SITES THROUGH THE TAF PERIOD.
CLEAR CONDITIONS WILL PREVAIL OVERNIGHT UNDER A BRISK NORTHERLY
FLOW AROUND 10 KTS. AFTER SUNRISE...MODEL SOUNDING DATA SHOWS
MID-LEVEL MOISTURE RETURNING BY MID MORNING...WITH A BKN DECK OF MID
LEVEL CLOUDINESS WORKING THEIR WAY INTO THE AREA BY EARLY AFTERNOON.
WINDS WILL GRADUALLY SHIFT TO THE EAST BY LATE AFTERNOON...WITH
SKIES CLEARING AT BOTH SITES BY EVENING.
&&
.DISCUSSION... /ISSUED 800 PM CST THU JAN 15 2009/
STORY OF THE NIGHT CONTINUES TO BE THE COLD TEMPERATURES AREAWIDE
AS ARCTIC AIR RETAINS ITS GRIP ON THE TENNESSEE VALLEY WHILE
SURFACE HIGH PRESSURE SLINKS SOUTHEAST. A FEW CLOUDS HAVE PLAGUED
THE WESTERN COUNTIES THIS EVENING...BUT THEY DO NOT SEEM TO HAVE
MUCH EFFECT ON TEMPERATURES...AND AS THE BULK OF THE CLOUD COVER
DISSIPATES SOUTH OF HERE...TEMPERATURES WILL STILL FALL INTO THE
SINGLE DIGITS ABOVE ZERO. MADE A FEW CHANGES TO DEWPOINTS AS
NEGATIVE DEWPOINTS ARE MAKING A GOOD PUSH NORTH OF THE RIVER...BUT
MAIN ALTERATION WITH THIS UPDATE WAS UPGRADING JACKSON AL/FRANKLIN
TN TO A WIND CHILL WARNING...MAINLY FOR THE EXPOSED/HIGHER TERRAIN
WHERE WINDS WILL BE JUST A TOUCH HIGHER THAN SURROUNDING
LOCATIONS.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...RED FLAG WARNING FROM 12 PM TO 6 PM CST FRIDAY FOR THE FOLLOWING
ZONES: COLBERT...CULLMAN...DEKALB...FRANKLIN AL...JACKSON...
LAUDERDALE...LAWRENCE...LIMESTONE...MADISON...MARSHALL...
MORGAN.
WIND CHILL ADVISORY UNTIL 9 AM CST FRIDAY FOR THE FOLLOWING
ZONES: COLBERT...CULLMAN...DEKALB...FRANKLIN AL...
LAUDERDALE...LAWRENCE...LIMESTONE...MADISON...MARSHALL...
MORGAN.
WIND CHILL WARNING FROM 4 AM TO 9 AM CST FRIDAY FOR THE
FOLLOWING ZONES: JACKSON.
WIND CHILL ADVISORY UNTIL 4 AM CST FRIDAY FOR THE FOLLOWING
ZONES: JACKSON.
TN...WIND CHILL ADVISORY UNTIL 9 AM CST FRIDAY FOR THE FOLLOWING
ZONES: LINCOLN...MOORE.
WIND CHILL WARNING FROM 4 AM TO 9 AM CST FRIDAY FOR THE
FOLLOWING ZONES: FRANKLIN TN.
WIND CHILL ADVISORY UNTIL 4 AM CST FRIDAY FOR THE FOLLOWING
ZONES: FRANKLIN TN.
&&
AVIATION...AMP.24
DISCUSSION...JLL.22Hazardous weather outlook, Jan 15, 8:12 PM CST, 4 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
812 PM CST THU JAN 15 2009
ALZ001>010-016-TNZ076-096-097-161100-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
812 PM CST THU JAN 15 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF
SOUTHERN MIDDLE TENNESSEE.
.DAY ONE...TONIGHT...
A STRONG ARCTIC HIGH PRESSURE SYSTEM SITUATED ACROSS THE
REGION...COMBINED WITH A BRISK NORTHERLY FLOW...WILL USHER EXTREMELY
COLD AIR INTO THE TENNESSEE VALLEY OVERNIGHT. THIS WILL PRODUCE SOME
OF THE LOWEST TEMPERATURES OBSERVED IN THE AREA IN NEARLY SIX YEARS.
AS TEMPERATURES FALL INTO THE SINGLE DIGITS...NORTHERLY WINDS OF 10
TO 15 MPH WILL MAKE CONDITIONS FEEL EVEN COLDER...WITH DANGEROUSLY
LOW WIND CHILLS. WIND CHILL READINGS ACROSS THE ENTIRE REGION WILL
FALL BELOW ZERO...AND ARE EXPECTED TO FEEL COLDER THAN 10 BELOW ZERO
IN SOME HIGHER ELEVATIONS ACROSS NORTHEASTERN ALABAMA AND SOUTHERN
MIDDLE TENNESSEE.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
VERY COLD WEATHER WILL CONTINUE...WITH AIR TEMPERATURES EXPECTED TO
REMAIN BELOW FREEZING UNTIL SATURDAY AFTERNOON.
THE VERY DRY AIR MASS WILL ALSO GREATLY INCREASE THE DANGER FROM
WILD FIRES. OUTDOOR BURNING IS STRONGLY DISCOURAGED ACROSS THE
REGION DURING THE COLDEST AND DRIEST WEATHER FRIDAY AFTERNOON.
.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.
AMP.24/BCC.27
Cold/Wind Chill, Jackson
- When
- January 16, 1:00 AM CST to 8:00 AM CST
- Where
- Jackson forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 34.779, -85.999 (the zone’s center; the record gives no point)
An arctic air mass and clear skies produced frigid low temperatures between 2 and 8 degrees Fahrenheit. Coupled with winds between 5 and 10 mph, wind chill values dropped between 0 and 5 degrees below zero after midnight. Around daybreak some locations, such as Section, experienced wind chills between 5 and 10 degrees below zero.
Cold/Wind Chill, Morgan
- When
- January 16, 3:00 AM CST to 6:00 AM CST
- Where
- Morgan forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 34.454, -86.853 (the zone’s center; the record gives no point)
An arctic air mass and clear skies dropped temperatures to around 9 degrees Fahrenheit. Coupled with winds between 5 and 10 mph, wind chill values between 0 and 5 below zero occurred for a brief period around dawn.
Cold/Wind Chill, Marshall
- When
- January 16, 3:20 AM CST to 8:30 AM CST
- Where
- Marshall forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 34.367, -86.307 (the zone’s center; the record gives no point)
An arctic air mass and clear skies produced frigid temperatures as low 4 degrees Fahrenheit with wind chills below zero for several hours.
Cold/Wind Chill, Cullman
- When
- January 16, 5:40 AM CST to 8:40 AM CST
- Where
- Cullman forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 34.132, -86.868 (the zone’s center; the record gives no point)
An arctic airmass and clear skies produced frigid low temperatures as low as 7 degrees Fahrenheit and wind chills just below zero.
Cold/Wind Chill, Lawrence
- When
- January 16, 6:00 AM CST to 8:00 AM CST
- Where
- Lawrence forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 34.522, -87.311 (the zone’s center; the record gives no point)
An arctic air mass and clear skies produced frigid temperatures as low as 6 degrees Fahrenheit and wind chills of zero to 5 below.
Cold/Wind Chill, Lauderdale
- When
- January 16, 7:00 AM CST to 8:00 AM CST
- Where
- Lauderdale forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 34.901, -87.654 (the zone’s center; the record gives no point)
An arctic air mass and clear skies produced frigid temperatures as low as 5 degrees Fahrenheit with wind chills just below zero.
Cold/Wind Chill, Madison
- When
- January 17, 12:00 AM CST to 9:00 AM CST
- Where
- Madison forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 34.763, -86.550 (the zone’s center; the record gives no point)
An arctic air mass and clear skies produced frigid temperatuers as low as 4 degrees Fahrenheit and wind chills of zero to 10 below.
- Cold/Wind Chill
- Cold or wind chill below warning criteria that caused deaths, injuries or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Extreme Cold in Iowa, January 16, 20091 death · 1 event
- Winter Weather in North Dakota, January 16 to 18, 200936 events
- Cold in New Jersey, January 16 to 18, 200921 events
- Extreme Cold and Cold in New York, January 16, 200914 events
- Blizzard and Winter Storm in Alaska, January 16 to 18, 200956 kt wind · 12 events
- Cold in Pennsylvania, January 16 to 18, 200910 events
- Cold in New York, January 16 to 17, 20097 events
- Extreme Cold in Ohio, January 16 to 17, 20096 events
- Cold in Maryland, January 16 to 18, 20095 events
- Extreme Cold in Pennsylvania, January 16 to 17, 20095 events
- Extreme Cold in West Virginia, January 16 to 17, 20094 events
- Cold in Delaware, January 16 to 18, 20093 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 150014, 149431, 149987, 150003, 150015, 150032, 147042.